Alert archive / South Dakota / Flash Flood Warnings in 2013

Flash Flood Warning 2, NWS Rapid City, SD

May 18, 2013Ziebach County, South Dakota

NWS Rapid City, SD issued this flash flood warning at May 18, 2013, 6:17 PM MDT for Ziebach County, South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2013, 6:17 PM MDT (00:17 UTC)
Expired
May 18, 2013, 10:30 PM MDT
In force
4 hr
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Flood severity
None

County Ziebach County, SD

The radar

The Rapid City radar (KUDX), 132 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at May 18, 5:32 PM MDT, 45 minutes earlier.

Area forecast discussion, May 18, 5:32 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
532 PM MDT SAT MAY 18 2013

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 203 PM MDT SAT MAY 18 2013

CURRENT SURFACE MAP PLACES WEAK TROF/WARM FRONT ACROSS SOUTHWEST
INTO SOUTH CENTRAL SOUTH DAKOTA. LOW CLOUDS GRADUALLY DISSIPATING
ACROSS THE AREA. ISOLATED TSRA OVER THE BLACK HILLS AND SOUTHWEST
SOUTH DAKOTA. CONVECTION COVERAGE/INTENSITY WILL INCREASE RAPIDLY
THIS AFTERNOON WITH 1000-2000J/KB SBCAPE. SEVERE THUNDERSTORMS
POSSIBLE FROM THE BLACK HILLS INTO SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON AND EVENING.

UPPER LOW CLOSES OFF OVER SOUTH DAKOTA ON SUNDAY...WITH SOME
DIFFERENCES AMONG MODELS. GFS/GEM MORE INTENSE AND A LITTLE FURTHER
WEST WITH 700MB LOW THAN NAM. WIDESPREAD SHOWERS EXPECTED ACROSS
NORTHEAST WYOMING/WESTERN SOUTH DAKOTA AS STRONG THETA-E ADVECTION
WRAPS AROUND THE NORTH-NORTHWEST SIDE OF UPPER LOW. INCREASING LOW
LEVEL FLOW OUT OF THE NORTH AND STEEP LOW/MID LEVEL LAPSE RATES WILL
RESULT IN UPSLOPE ENHANCED RAINFALL OVER THE NORTHERN BLACK HILLS
AND BEAR LODGE MOUNTAIN...ESPECIALLY SUNDAY NIGHT. WILL BECOME WINDY
ACROSS PLAINS OF WESTERN SOUTH DAKOTA.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 203 PM MDT SAT MAY 18 2013

MEDIUM RANGE MODELS REMAIN IN GOOD GENERAL AGREEMENT WITH
PROGRESSION AND TRACK OF UPPER LOW EARLY NEXT WEEK. WITH THE LOW
STILL PROJECTED TO STALL OUT ACROSS THE NORTHERN AND CENTRAL PLAINS
MONDAY INTO TUESDAY...PLENTY OF WRAP AROUND RAINFALL CAN BE EXPECTED
ACROSS MUCH OF THE FORECAST AREA. THERE IS STILL SOME UNCERTAINTY AT
THIS POINT...BUT 1 TO 2 INCHES OF RAIN SHOULD BE COMMON ACROSS THE
AREA FROM LATER SUNDAY INTO TUESDAY...WITH SOME HIGHER AMOUNTS
LIKELY ACROSS THE NORTHERN BLACK HILLS AREA...WHERE UPSLOPE ENHANCED
PRECIPITATION WILL OCCUR. COOL AND WINDY CONDITIONS CAN BE EXPECTED
MONDAY AND TUESDAY...WITH HIGHS IN THE UPPER 40S TO UPPER 50S.

SYSTEM WILL SLOWLY DRIFT EAST OUT OF THE REGION TUESDAY NIGHT OR
EARLY WEDNESDAY...WITH GRADUALLY IMPROVING CONDITIONS FROM WEST TO
EAST. BEYOND WEDNESDAY...THERE SHOULD BE A GRADUAL WARMUP THROUGH
THE LATTER PART OF THE WEEK...ESPECIALLY ACROSS WESTERN AREAS...AS A
WEAK RIDGE MOVES INTO THE PLAINS. WILL GO WITH A MAINLY DRY FORECAST
FOR LATE WEDNESDAY INTO THURSDAY. SOUTHWEST FLOW ALOFT WILL DEVELOP
AGAIN BY THE END OF THE WEEK...SO WILL SEE CHANCES FOR SHOWERS AND
THUNDERSTORMS INCREASE THURSDAY NIGHT INTO NEXT WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 520 PM MDT SAT MAY 18 2013

AREAS OF MVFR CEILINGS AND VISIBILITIES WITH SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE INTO TONIGHT...WITH SEVERE THUNDERSTORMS
EXPECTED THROUGH THIS EVENING FROM THE BLACK HILLS EASTWARD. LOCAL
IFR/LIFR CONDITIONS EXPECTED NEAR STRONGER STORMS. WIDESPREAD IFR
CIGS AND SOME -SHRA WILL DEVELOP ACROSS THE AREA AFTER MIDNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...7
LONG TERM...15
AVIATION...10
Hazardous weather outlook, May 18, 5:02 AM MDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
502 AM MDT SAT MAY 18 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
502 AM MDT (602 AM CDT) SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE EAST AND
NORTHEAST ACROSS northeast wyoming and western south dakota through
this evening. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
MOST OF WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...Sunday THROUGH friday

ACTIVE WEATHER is forecast to continue sunday through tuesday.
showers with a isolated thunderstorms are expected sunday
becoming mostly rain showers monday and tuesday.  another
round of thunderstorms is in the forecast for the end of next
week.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, May 18, 5:53 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
553 PM MDT SAT MAY 18 2013

WYZ057-058-190045-
WESTON WY-WYOMING BLACK HILLS WY-
553 PM MDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WESTON COUNTY UNTIL 645
PM MDT...

AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF CLARETON...OR 19 MILES WEST
OF DOWNTOWN NEWCASTLE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN NEWCASTLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4398 10413 4356 10407 4363 10469 4391 10484
TIME...MOT...LOC 2353Z 263DEG 24KT 4377 10452

POJORLIE
Local storm report, May 18, 5:59 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
559 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             1 E DOWNTOWN RAPID CITY 44.07N 103.21W
05/18/2013  M0.75 INCH       PENNINGTON         SD   NWS OFFICE

&&

ME
Local storm report, May 18, 6:02 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
602 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             4 S DOWNTOWN RAPID CITY 44.02N 103.23W
05/18/2013  M1.50 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

ME
Local storm report, May 18, 6:04 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
604 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
05/18/2013  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

ME
Local storm report, May 18, 6:05 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
605 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             6 S DOWNTOWN RAPID CITY 43.99N 103.23W
05/18/2013  M1.50 INCH       PENNINGTON         SD   EMERGENCY MNGR

&&

ME
Local storm report, May 18, 6:06 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             5 SW DOWNTOWN RAPID CIT 44.02N 103.31W
05/18/2013  M1.50 INCH       PENNINGTON         SD   COCORAHS

&&

ME

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:15 PM MDTSevere Thunderstorm WarningUNRZiebach30 min
May 18, 6:53 PM MDTSevere Thunderstorm WarningUNRJackson, Pennington52 min
May 18, 7:02 PM MDTSpecial Weather StatementUNRBennett28 min
May 18, 7:10 PM MDTSpecial Weather StatementUNRZiebach35 min
May 18, 7:22 PM MDTSpecial Weather StatementUNRHaakon53 min
May 18, 7:30 PM MDTAreal Flood AdvisoryUNRHaakon, Jackson, Pennington3 hr
May 18, 7:34 PM MDTFlash Flood WarningUNRHaakon3 hr
May 18, 7:37 PM MDTSpecial Weather StatementUNRJackson38 min
May 18, 7:43 PM MDTSevere Thunderstorm WarningUNRJackson47 min
May 18, 8:34 PM MDTSpecial Weather StatementUNRHaakon41 min
May 18, 8:55 PM MDTSpecial Weather StatementUNRMellette, Todd50 min
May 18, 9:01 PM MDTAreal Flood AdvisoryUNRHaakon5 hr
May 18, 9:38 PM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp52 min
May 18, 10:19 PM MDTFlash Flood WarningUNRHaakon, Ziebach6 hr
May 19, 2:05 PM MDTWind AdvisoryUNRButte, Custer, Fall River, Harding, Meade, Pennington and 1 more46 hr
May 18, 6:06 PM MDTSevere Thunderstorm WarningUNRWeston39 min
May 18, 6:13 PM MDTSevere Thunderstorm WarningUNRWeston47 min

Nearby

Flash Flood Warnings in South Dakota, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.